Chapter 3: Anticoagulation/Venous Thromboembolism
KP is 72-year-old woman who presents to the emergency department and reports hematuria for the past 2 days. The patient’s INR is found to be 7.2 and KP reports she may have accidentally taken old 10 mg warfarin tablets instead of her currently prescribed 5 mg tablets for the past week. Which of the following agents would be the most appropriate reversal agent to be used in the case of warfarin overdose?
Answer c is correct. Vitamin K reverses the anticoagulant effects of vitamin K antagonists (VKAs) such as warfarin. VKAs reduce thrombus formation by inhibiting the activation of the vitamin K-dependent clotting factors II, VII, IX, and X. The anticoagulant effect of VKAs is a fine balance between the amount of vitamin K available to activate the clotting factors and ultimately produce thrombin. Ingestion of additional Vitamin K upsets this equilibrium and reverses the anticoagulant effects.
Answer a is incorrect. Phenprocoumon is a vitamin K antagonist available in countries outside the United States. The addition of this agent would have an additive effect to warfarin and increase the severity of the adverse effects.
Answer b is incorrect. Protamine sulfate is the agent of choice for the reversal of unfractionated heparin (UFH) overdose. The recommended dose for reversal of UFH effects is 1 mg of protamine per 100 U of heparin.
Answer d is incorrect. Ipecac syrup was once commonly used in many overdose or accidental ingestions for its ability to induce emesis. It is less commonly recommended due to the potential harm when used chronically or to induce emesis with certain substances.
Which medication would result in a major drug interaction if used concurrently with warfarin?
Answer d is correct. Fluconazole is a cytochrome P (CYP)450 2C9 inhibitor and to a lesser extent CYP3A4 inhibitor. R-warfarin is metabolized by CYP1A2 and CYP3A4, while the more potent enantiomer, S-warfarin, is primarily metabolized via the CYP450 2C9 pathway. Agents that are inhibitors or inducers of the CYP2C9 pathway can significantly increase or decrease the concentrations of S-warfarin thus increasing the risk of bleeding (inhibitors) or therapeutic failure (inducers).
Answer a is incorrect. There is no significant drug interaction noted between lisinopril and warfarin.
Answer b is incorrect. There is no significant drug interaction noted between metoprolol and ...